Michigan, 2008

Lake-Effect Snow and Winter Weather in Michigan, March 1, 2008

March 1, 2008 · NWS MQT · 3 events in 3 counties and zones

An Alberta clipper low pressure system tracked across Lake Superior and spread snow and lake effect snow across northwest and northeast portions of Upper Michigan on February 29 continuing into March 1.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Alberta clipper low pressure system tracked across Lake Superior and spread snow and lake effect snow across northwest and northeast portions of Upper Michigan on February 29 continuing into March 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 29, 10:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 29, 10:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1035 PM EST FRI FEB 29 2008

.UPDATE...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW SHORTWAVE SLIPPING E OF
THE FCST AREA. AS A RESULT...-SHSN HAVE FOR THE MOST PART ENDED OVER
WRN UPPER MI DESPITE 850MB TEMPS AROUND -14C. CLOSE EXAMINATION OF
IR SATELLITE IMAGERY INDICATES A FAIR AMOUNT OF ICE COVER OVER WRN
LAKE SUPERIOR...AND THAT IS PROBABLY PLAYING A SMALL ROLE IN THE
LACK OF LES THIS EVENING. WELL MIXED BOUNDARY LAYER PER 00Z KINL
SOUNDING IS A STRONGER INHIBITING FACTOR (DAYTIME HEATING IS
BEGINNING TO HAVE AN INCREASING IMPACT ON MIXING DEPTH THIS TIME OF
YEAR). TO THE E...NOTABLE LAKE ENHANCEMENT WAS UNDERWAY EARLIER IN
THE EVENING INTO ALGER COUNTY. UPDATED FCST A FEW HRS AGO TO
INCREASE SNOW ACCUMULATIONS TO 2-4 INCHES IN THAT AREA. LAKE
ENHANCEMENT IS BEGINNING TO FADE WITH SHORTWAVE EXITING THE AREA.
HOWEVER...THERE APPEARS TO BE A CONVERGENCE ZONE FROM JUST E OF
STANNARD ROCK TO PICTURED ROCKS...SO THERE MAY BE SOME DECENT
SNOWFALL FOR ANOTHER HR OR TWO THERE.

KINL SOUNDING SHOWED A TEMP OF -17C AT THE BASE OF THE INVERSION AT
865MB. SO...THERE SHOULD BE SOME INCREASE OF LIGHT LES DURING THE
NIGHT OVER THE W FROM ONTONAGON COUNTY NORTHWARD. NOTHING MORE THAN
SCT -SHSN ARE EXPECTED AND ANY ACCUMULATIONS WILL BE UNDER 1 INCH.
TO THE E...EXPECT THE LAST OF THE MDT/HVY -SHSN INTO ALGER COUNTY TO
DIMINISH OVER THE NEXT COUPLE OF HRS AS SHORTWAVE MOVES FARTHER
AWAY. MAY SEE ANOTHER 1 TO LOCALLY 3 INCHES OF SNOW WITH MUCH OF
THAT FALLING BEFORE 06Z.

&&

.PREV DISCUSSION (ISSUED AT 410 PM EST)...

SHORT TERM (TONIGHT THROUGH SAT)...

UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ACROSS THE UPPER GREAT
LAKES WITH RIDGING IN THE ROCKIES...TROUGHING OFF THE WEST COAST.
THERE IS ALSO A CLOSED 500 MB LOW OFF THE BAJA CA COAST.

THE TROUGH IN THE UPPER GREAT LAKES WILL CONTINUE TO DIG SE AND FORM
A CLOSED 500 MB LOW WITH IT THIS MORNING WHICH IT ALREADY APPEARS TO
HAVE DONE ACCORDING TO WATER VAPOR WHERE THERE IS A STRONG CYCLONIC
SPIN ACROSS FAR NORTHERN MN. THIS TROUGH WILL CONTINUE SE AND
RIDGING WILL BUILD INTO THE AREA 00Z SUN. NAM SHOWING DEEP MOISTURE
STARTING TO PULL OUT THIS AFTERNOON AND EVENING ALONG WITH THE
DYNAMICS.

DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST FROM WHAT WAS IN
THERE. LAKE EFFECT SNOW SHOULD START TO OCCUR AS SYNOPTIC SNOW PULLS
OUT...BUT TEMPERATURES DO NOT GET TOO COLD...SO LAKE EFFECT SHOULD
NOT GET TOO OUT OF HAND TONIGHT WITH A COUPLE INCHES HERE AND THERE
IN NORTH TO NORTHWEST LAKE EFFECT SNOW BELTS. LAKE EFFECT THEN WINDS
DOWN ON SATURDAY AS WINDS DIE DOWN AND START TO SET UP RETURN FLOW.
850 MB TEMPERATURES ALSO WARM...SO LAKE EFFECT SHOULD COME TO A HALT
SATURDAY AFTERNOON.

LONG TERM (SAT NIGHT THROUGH THU)...

MAIN CONCERN IS PCPN TYPE SUNDAY WITH THE LOW PRESSURE SYSTEM
PASSING TO THE NORTH OF LAKE SUPERIOR.

KEPT FREEZING DRIZZLE POTENTIAL IN UPSLOPE AREAS 06-12Z SUN. MODEL
SNDGS SHOW SOLID MOIST LAYER FROM SFC TO 800MB 12-18Z SUN...DRY
LAYER FROM 800MB TO AROUND 500MB...THEN POSSIBLE SNOW ABOVE 500MB.
DESPITE MID LEVEL DRY AIR...THINK THAT THE SNOW FROM ABOVE COULD
SEED PCPN IN LOWER LEVELS OR THAT LOW LEVEL MOISTURE WOULD BE
SUFFICIENT ENOUGH TO PRODUCE SOME KIND OF PCPN ON ITS OWN...SO
INCREASED POPS TO CHC OVER ENTIRE CWA. 00Z ECMWF AND 12Z GFS SHOW
ABOVE FREEZING 850MB TEMPS OVER THE WEST AND CENTRAL U.P. FOR 12Z
SUN. HOWEVER...THE ECMWF IS ABOUT 2C WARMER THAN GFS OVER WESTERN
U.P.. DURING SUN MORNING HOURS 12-18Z...TEMP PROFILE FAVORABLE FOR
ZR OR ZL...BUT WILL KEEP MENTION OF SNOW IN FCST TO ACCOUNT FOR THE
CHANCE THAT WARMER 850 TEMPS WOULD BE SLOWER AT GETTING INTO THE CWA
OR THAT ANY SORT OF SEEDER-FEEDER MECHANISM COULD BE PRESENT.

BY THE SUN AFTERNOON HOURS...HIGHS ARE PROGGED TO BE IN THE MID 30S
AND 850MB TEMPS AS HIGH AS 4 TO 6C...ESPECIALLY SOUTH CENTRAL. TOOK
OUT MENTION OF SNOW FOR SOUTH CENTRAL. KEPT RAIN WITH A SLIGHT
CHANCE OF SNOW FOR THE REST OF THE CWA. MODEL SNDGS NOT QUITE AS
WARM AROUND 850MB FOR CMX...SAW...ERY. TIMING OF TROUGH PASSAGE OVER
IWD WILL BE SOMETIME SUN AFTERNOON...SO KEPT CHANCE OF SNOW OVER IWD
AS WELL. FOR THE SUN AFTERNOON TIME PERIOD...PTYPE IS EXTREMELY
UNCERTAIN. IT WILL VARY ACROSS THE CWA AND COMPLETELY DEPEND ON
WHERE THE 850MB WARM LAYER IS...WHEN THE FRONT CROSSES THE CWA...AND
WHAT THE SFC TEMPS END UP BEING. FOR SUN EVENING AFTER FRONT HAS
PASSED THROUGH MOST OF THE CWA...KEPT GOING FCST WITH RAIN MIXED
WITH SNOW OVER SOUTH CENTRAL AND EAST AND CHC SNOW ELSEWHERE.

MONDAY...KEPT GOING FCST AS THE SYSTEM MOVES OUT OF THE AREA. THIS
WILL STILL ACCOUNT FOR RESIDUAL LES OVER THE KEWEENAW AND THE
LINGERING SYSTEM OVER THE EAST.

TUESDAY THROUGH FRIDAY...NORTHERLY WINDS BEHIND THE SUNDAY SYSTEM
WILL POSSIBLY LEAD TO A FEW LAKE EFFECT SNOW SHOWERS OVERNIGHT ON
MON...BUT CLEAR UP BY TUE MORNING AS RETURN FLOW BRINGS WARMER AIR
TO THE REGION. LATE TUE NIGHT INTO WEDNESDAY...A WEAK CLIPPER SYSTEM
WILL CROSS UPPER MICHIGAN. THE ECMWF AND GFS STILL DISAGREE IN EXACT
TIMING AND TRACK OF THE LOW...SO KEPT CHC POPS GOING FOR LATE TUE
NIGHT INTO WED. AS SYSTEM PASSES OVER CWA...PCPN IS MORE
CERTAIN...BUT KEPT CHC POPS INTO THU. AFTER THE LOW PASSES...EXPECT
SOME LINGERING LES IN NNW FAVORED SNOW BELTS FOR FRIDAY AS 850MB
TEMPS WILL BE AROUND -23C.

YESTERDAY IT SEEMED LIKE THE GFS FAVORED A PHASED SOLN WITH THIS
CLIPPER AND THE DEEP LOW TRACKING OVER THE NORTHEAST...WHILE THE
ECMWF KEPT THE SOLNS VERY SEPARATE. TODAY...BOTH MODELS SEEM IN
BETTER AGREEMENT AND GO WITH A SEPARATED SOLN...YET THE SYSTEMS STAY
PRETTY CLOSE TOGETHER.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

OCCASIONAL IFR VIS AT KCMX/KSAW WILL END IN THE NEXT HR OR TWO AS
LINGERING -SN/-SHSN AND BLSN DIMINISH. WHILE VIS WILL TREND TO VFR
AT KSAW THIS EVENING WITH SCT FLURRIES...KCMX SHOULD REMAIN MVFR
WITH OCCASIONAL LAKE EFFECT -SHSN ALTHOUGH SOME VFR VIS MAY OCCUR AT
TIMES. MVFR CIGS SHOULD PREVAIL AT BOTH SITES THRU THE NIGHT INTO
THE MORNING...BUT WOULD NOT BE SURPRISED TO SEE OCCASIONAL VFR
CIGS...ESPECIALLY AT KSAW. CIGS SHOULD BECOME VFR SAT AFTN WITH
PASSAGE OF SFC HIGH PRES RIDGE.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

STRONG WINDS THIS EVENING OVER THE WATERS...BUT NOT EXPECTING GALES
UNTIL A POSSIBLE SOUTH GALE EVENT LATE SAT NIGHT THROUGH SUNDAY
NIGHT. NW WINDS IN WAKE OF SFC TROUGH MOVING THROUGH LATE SUNDAY
NIGHT SHOULD REMAIN AT OR BLO 30 KNOTS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE

&&

UPDATE...ROLFSON
SHORT TERM...GJM
LONG TERM...MRC
AVIATION...ROLFSON
MARINE...GJM
Hazardous weather outlook, Feb 29, 4:29 PM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
429 PM EST FRI FEB 29 2008

MIZ001>007-009>014-084-085-011300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
429 PM EST FRI FEB 29 2008 /329 PM CST FRI FEB 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING DRIZZLE SATURDAY NIGHT OVER THE
WESTERN INTERIOR OF UPPER MICHIGAN. A MIX OF LIGHT FREEZING RAIN
AND SNOW IS POSSIBLE ACROSS ALL AREAS SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ162-240>251-263>267-011300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
429 PM EST FRI FEB 29 2008 /329 PM CST FRI FEB 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

OCCASIONAL HEAVY FREEZING SPRAY IS EXPECTED IN ICE FREE AREAS.

NORTHWEST GALE FORCE GUSTS ARE EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHERLY GALES ARE EXPECTED ON SUNDAY OVER CENTRAL AND EASTERN
LAKE SUPERIOR.

OCCASIONAL HEAVY FREEZING SPRAY IS EXPECTED IN ICE FREE AREAS SUNDAY
NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-011300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
429 PM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Luce

When
March 1, 12:00 AM EST to 7:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Five to seven inches of snow was reported over Luce County during a 24-hour period ending on March 1.

Winter Weather, Northern Houghton

When
March 1, 12:00 AM EST to 9:30 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An observer in Houghton measured 5.5 inches of snow in the 24-hour period ending on the morning of March 1.

Lake-Effect Snow, Alger

When
March 1, 12:30 AM EST to 11:30 AM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Eleven inches of snow was reported at Melstrand in a 24-hour period ending on the morning of March 1. The Shingleton observer measured 7.5 inches of snowfall during the same period.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90283, 90287, 90280.